Alert archive / Utah / Flash Flood Warnings in 2005

Flash Flood Warning 36, NWS Salt Lake City, UT

August 12, 2005Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 12, 2005, 6:41 PM MDT for Washington County, Utah. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2005, 6:41 PM MDT (00:41 UTC)
Expired
Aug 12, 2005, 8:45 PM MDT
In force
2 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Washington County, UT

The radar

The Cedar City radar (KICX), 59 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 7:50 PM MDTFLASH FLOOD5 Wsw Leeds, UTREPORTS OF FLASH FLOODING OF QUAIL CREEK AT THE RED CLIFF CAMPGROUND. CAMPERS ORDERED TO EVACUATE BY LOCAL AUTHORITIES. EVENT TIME IS ESTIMATED.
Aug 12, 7:50 PM MDTFLASH FLOODLeeds, UTVERY HEAVY RAIN REPORTED IN AND AROUND THE TOWN OF LEEDS. AN OBSERVER REPORTED 1.60 INCHES OF RAIN IN 45 MINUTES. WIDESPREAD FLOODING OF LOCAL CREEKS AND ROADS...ALONG WITH POSSIBLE FLOODING IN SOME BASEMENTS AND GARAGES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 69 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.7 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 130044
FFWSLC
UTC053-130245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
641 PM MDT FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 845 PM MDT

* AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

FLASH FLOODING FROM THESE STORMS IS POSSIBLE OVER LEEDS 
CREEK...QUAIL CREEK AND YANKEE DOODLE HOLLOW CREEK.  THIS INCLUDES 
THE RED CLIFF CAMPGROUND ON QUAIL CREEK AND QUAIL CREEK STATE PARK.

NORMALLY DRY WASHES IN THE AREA WILL BE RUNNING AND SOME ROADS MAY 
BE IMPASSABLE. TRAVEL IN THE I-15 CORRIDOR NEAR LEEDS WILL BE 
DIFFICULT THORUGH 730 PM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3735 11338 3722 11353 3716 11343 3722 11320

$$

DUNN
2 follow-up statements
000 
WGUS75 KSLC 130141
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
738 PM MDT FRI AUG 12 2005

UTC053-130245-
WASHINGTON UT-
738 PM MDT FRI AUG 12 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 845 PM MDT FOR CENTRAL
WASHINGTON COUNTY...

AT 736 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY RAIN 
HAS DIMINISHED TEMPORARILY OVER THE AREA. HOWEVER RUNOFF OVER THE 
AREA NEAR LEEDS AND QUAIL CREEK STATE PARK WILL CONTINUE THROUGH 9 
PM.

NORMALLY DRY WASHES AND SMALL STREAMS IN THE AREA WILL BE RUNNING 
HIGH THROUGH THE REST OF THE EVENING. SOME ROADS MAYBE IMPASSABLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3735 11338 3722 11353 3716 11343 3722 11320

$$

DUNN
000 
WGUS75 KSLC 130239
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
837 PM MDT FRI AUG 12 2005

UTC053-130247-
WASHINGTON UT-
837 PM MDT FRI AUG 12 2005

...THE FLASH FLOOD WARNING FOR CENTRAL WASHINGTON COUNTY IS BEING 
ALLOWED TO EXPIRE AT 845...

SHOWERS AND A FEW THUNDERSTORMS CONTINUE OVER MUCH OF WASHINGTON 
COUNTY BUT THE HEAVIEST RAIN HAS ENDED. FLOODING WAS REPORTED NEAR 
LEEDS IN THE I-15 CORRIDOR OF WASHINGTON COUNTY.

NORMALLY DRY WASHES AND SMALL STREAMS WILL CONTINUE TO FLOW THROUGH 
THE EVENING. PERSONS IN THE AREA SHOULD NOT CROSS MOVING WATER BY 
FOOT OR AUTOMOBILE.


LAT...LON 3735 11338 3722 11353 3716 11343 3722 11320

$$

DUNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:25 PM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 12, 2:25 PM MDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
225 PM MDT FRI AUG 12 2005

.SYNOPSIS...DRIER AIR WILL CONTINUE TO SPREAD INTO CENTRAL UTAH THIS
WEEKEND WHILE MOISTURE REMAINS IN PLACE ACROSS THE SOUTH. A WEAK
COLD FRONT WILL SWEEP THROUGH NORTHERN UTAH ON SATURDAY.

&&

.DISCUSSION...HAVE SPENT THE ENTIRE EVENING DEALING WITH
THUNDERSTORM COMPLEX OVER SW UT...SO NOTHING CHANGED IN FORECAST
PACKAGE.

STILL HAVE SOME VERY HEAVY RAIN FALLING ALONG LEADING EDGE OF
COMPLEX IN WASHINGTON COUNTY. FLOODING WAS REPORTED FROM EARLIER
CELLS NEAR LEEDS. AS OF 900 PM NW CORNER OF THE COUNTY IS GETTING
HEAVY RAIN...BUT THREAT AREA IS LESS FLASH FLOOD PRONE NEAR
ENTERPRISE DAMS...MORE VEGETATION...LESS REDROCK.

WILL KEEP FLASH FLOOD WATCH GOING AT LEAST TILL 11 PM AND DECIDE AT
THAT TIME WHETHER IT NEEDS TO BE EXTENDED...BUT GOOD CHANCE THIS
COMPLEX WILL HAVE EVOLVED INTO STRATIFORM RAIN EVENT BY THEN.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH SOUTHERN UTAH THROUGH 11 PM
WY...NONE.

&&

DUNN
Hazardous weather outlook, Aug 12, 3:37 PM MDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
337 PM MDT FRI AUG 12 2005

UTZ012>021-131200-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH-
337 PM MDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN UTAH

.DAY ONE... TODAY

FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING. SCATTERED SHOWERS
AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL AND SOUTHERN UTAH.
LOCAL HEAVY RAIN IS POSSIBLE WITH THESE STORMS AND LOCALIZED FLASH
FLOODING IS POSSIBLE. SHOWERS AND THUNDERSTORMS WILL PERSIST INTO THE
EVENING HOURS BEFORE DIMINISHING BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE OVER THE
HIGHER TERRAIN OF SOUTHERN UTAH THROUGH THE WEEKEND...WITH A BETTER
CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY ACROSS CENTRAL AND
SOUTHERN UTAH.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:32 PM MDTSevere Thunderstorm WarningSLCWashington27 min
Aug 13, 3:09 PM MDTFlash Flood WarningSLCKane3 hr
Aug 13, 4:25 PM MDTSevere Thunderstorm WarningSLCBeaver42 min

Nearby

Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.